Doctors Lounge - Pharmacy AnswersBack to Pharmacy Answers List
If you think you may have a medical emergency, call your doctor or 911 immediately. Doctors Lounge (www.doctorslounge.com) does not recommend or endorse any specific tests, physicians, products, procedures, opinions, or other information that may be mentioned on the Site.
DISCLAIMER: The information provided on www.doctorslounge.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician. Please read our 'Terms and Conditions of Use' carefully before using this site.
Date of last update: 9/5/2017.
Forum Name: Pharmacy & Drug Topics
|futurdoc2BE - Thu Aug 04, 2005 12:39 am||
First of all, I want to apologize for the length of this e-mail but I felt it necessary in order to fully display the appropriate information as well as my ongoing concern. :oops: In 1999-2000, I was diagnosed by an American Medical Association (AMA) Board Certified medical psychiatrist with Attention-Deficit/Hyperactivity Disorder (ADHD). Upon my diagnosis of ADHS my psychiatrist opted to initiate a stimulant medication regime (Adderall) that initially consisted of 10mg two-times daily. This dosing schedule lasted for approximately three months upon which my psychiatrist switched my stimulant medication regime to 20mg two-times daily. Since that time, approximately four to five-years, I have been on my psychiatrist’s prescribed stimulant medication regime of 20mg of Adderall two-times a day. Approximately two years ago, in 2003, I began to have continuous chest discomfort (a feeling of tightness/pressure that is located a majority of the time on the left-side of my chest and occasionally on the right-side of my chest, below my nipple line) accompanied by left arm tingling and shoulder pain (localized in origin and sharp) as well as occasional bouts of shortness of breath. Unfortunately my chest discomfort/pain continued to persist, which manifested to numerous amounts of return trips to the same as well as various other local ER’s. The physician informed me that CT scan showed normal cardiac vasculature but the echocardiogram revealed several abnormalities of interest. In receiving this information, I requested the cardiologist's paperwork concerning his interpretation of my echocardiogram in order to ascertain detailed clinical diagnostic information from the test. The cardiologist’s interpretation of the 2D Doppler Echocardiogram was that I had a mild atrioventricular wall motion abnormality of the LV with a reduction in EF 40 - 45%. His final diagnosis was mild left ventricular hypokinesis with reduction of EF of 40-45%. After this diagnosis, I was referred to a cardiologist who performed a standard bedside cardiovascular assessment, which he said was unremarkable but he said that in consideration of the abnormalities that were described in the results from the echocardiogram, he would like to perform a cardiac arteriogram in order to ascertain a more invasive clinical picture of my heart. At the time, I felt that this was in my best decision and opted to have the procedure performed on that same day. After the procedure, I was informed by the cardiologist that I was in excellent cardiovascular health and that there was nothing wrong with my heart. He told me that he thought that I may have been experiencing side effects of my ADHD medication (Adderall). After receiving this information, I proceeded to inform my psychiatrist of my diagnosis and was told that the medication was more than likely not the cause of my symptoms. At that time, I requested to be placed on a different kind of medication for my ADHD and after a meeting with my psychiatrist to discuss this possibility; I was convinced by my psychiatrist that my current stimulant medication regime was in my best interest and that I should not worry about my ongoing symptoms. Well, it has been a little over a 1½ years since the arteriogram as well as cardiac consults and my symptoms continue to persist. Furthermore, since the results of my echocardiogram, I have spent numerous hours researching my associated symptoms as well as the potential causes, specifically side effects-related to my Adderall medication. In doing so, I learned that upon being prescribed Adderall a thorough physical examination of the patient should be performed, including a careful examination of the patient’s blood pressure, heart rate and overall cardiac fitness. To date, my psychiatrist has not performed any such medical examination and I am unaware of whether or not his has requested my medical files-relating to my previously mentioned cardiovascular tests. Moreover, during my research, I found out that one of the side effects of my medication (Adderall) is "cardiomyopathy after chronic use." I also understand that Adderall is considered an indirect sympathomimetic and that that symptoms that I am experiencing are more than likely due to the pharmacokinetics of the drug. I realize that I was informed, after the my arteriogram, by the cardiologist that my heart was fine and I have also been informed by several other cardiologist that an echocardiogram is not 100% sensitive or specific and that the results of the tests are highly weighed on the skill, experience and overall ability of the physician interpreting the echocardiogram. But, in my research concerning the topic I found that as far as the sensitivity and specificity of cardiovascular diagnostic tests concerning heart kinetics, the echocardiogram was considered the “gold-standard.”
1.Therefore, in consideration of my research indicating that the echocardiogram is considered the “gold standard” for accurately determining cardiovascular kinetics, does that make the results of my arteriogram less valid (Note: Several research reports have indicated discrepancies with respect to diagnostic abnormalities yielded on echocardiograms suggestive of amphetamine-induced coronary vasospasm-related ischemia yet showing normal coronary vasculature upon cardiac arteriogram procedures)?
2.Should I continue to be concerned about my persistent chest tightness and occasional left arm and shoulder pain?
3.Do my potential echocardiographic abnormalities and/or ongoing symptoms reflect previously observed amphetamine-induced cardiomyopathies and/or amphetamine-induced myocardial infarctions previously documented in medical/scientific case studies, case reports, literature and/or journals?
4.Considering that my symptoms completely subside during occasional drug-holidays, am I just experiencing a benign yet aggravating side effect of the medication itself?
5.Are any of my previous diagnostic tests and/or current ongoing symptoms related to what was observed in previous reports of Adderall and Adderall XR-related sudden unexplained deaths (SUD) found on the Food and Drug Administration website, in particular the documentation of sudden unexplained deaths (SUD) correlating to an abnormal build-up of the drugs steady-state in some individuals?
6.Are there any current ongoing or recruitment of clinical trials relating to Adderall/Amphetamine-related side effects?
Basically, my concern is two-fold; I am currently a medical student and therefore truly feel that the medication is warranted in order for me to perform the associated necessary tasks of school but I am unsure whether or not my aforementioned symptoms are or are not currently compromising my health status. If at all possible, in consideration of my aforementioned ongoing symptoms as well as the research information that I have found, I would thoroughly appreciate your professional advice concerning the aforementioned information and questions.
|R. Zein, Pharm D - Fri Aug 26, 2005 12:30 pm||
Amphetamine; dextroamphetamine combinations are contraindicated in patients with symptomatic or structural cardiac disease including advanced arteriosclerosis, coronary artery disease, and moderate to severe hypertension. Based on preliminary reports of sudden unexplained death (SUD) in patients with or without cardiac structural abnormalities, the U.S. FDA issued an alert in February 2005 that amphetamine; dextroamphetamine products not be used in any patient with structural cardiac abnormalities. Patients with even mild hypertension should be closely monitored while taking amphetamines.
Isolated reports of cardiomyopathy ]have been associated with chronic amphetamine administration.
the information you have researched is all correct, as i my self had come across them, i truly recommend that you talk to your psychiatric about this cardiovascular problems that you had. Many times in pharmacy clinical practice, if we think that an offending agent is causing the problems, one would remove the offending agent, and wait to see improvement in symptoms. if the offended agent is removed and symptoms persist, one could then conclude that the side effect you are experiencing is not drug induced.
Finally remember that if the physician decide to discontinue agent, these drug should be removed slowly,meaning tapered down slowly, otherwise sudden discontinuation of the drug might result in rebound symptoms.
|| Check a doctor's response to similar questions|
Are you a Doctor, Pharmacist, PA or a Nurse?
Join the Doctors Lounge online medical community
Editorial activities: Publish, peer review, edit online articles.
Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.